Hail, Callaway
- When
- April 28, 12:18 PM CST
- Where
- Callaway County, 2.4 mi E of Fulton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.855, -91.886
An area of low pressure moved east along Interstate 70 corridor with a warm front extending eastward across southern Illinois and a cold front trailing southwestward along I-44. Storms developed over central Missouri and tracked east into southern Illinois mainly along I-70 with numerous reports of large hail between 2 and 3 inches in diameter, as well as a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An area of low pressure moved east along Interstate 70 corridor with a warm front extending eastward across southern Illinois and a cold front trailing southwestward along I-44. Storms developed over central Missouri and tracked east into southern Illinois mainly along I-70 with numerous reports of large hail between 2 and 3 inches in diameter, as well as a few reports of wind damage. Some storms continued to produce hail into the early morning hours of April 29th before diminishing. Overall there were over 150,000 hail damage claims made in Missouri for a total of $995 million in damages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 11:52 AM CST, 26 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1252 PM CDT SAT APR 28 2012 .SHORT TERM... ISSUED AT 344 AM CDT SAT APR 28 2012 (TODAY) FOCUS FOR TODAY WILL BE TIMING AND LOCATION OF TSRA. MDLS AGREE FAIRLY WELL IN THE OVERALL TRENDS...THO TIMING AND PLACEMENT DIFFER SOMEWHAT. IN GENERAL...EXPECT TSRA TO DEVELOP LATE THIS MORNING IN CNTL MO REGION ALONG/JUST AHEAD OF THE SFC CDFNT AS H85 FLOW BECOMES MORE WLY ADVECTING MORE MOISTURE INTO THE REGION. THIS AREA OF CONVECTION SHUD GRADUALLY PROPAGATE EWD AND S DURING THE AFTERNOON HRS. COVERAGE REMAINS SOMEWHAT UNCERTAIN THRU THE DAY GIVEN THE RATHER WEAK FORCING. BETTER FORCING BEGINS THIS AFTERNOON AS H85 FLOW BECOMES MORE SLY WHICH SHUD INCREASE COVERAGE OF TSRA...OR PERHAPS INITIATE CONVECTION IF TSRA HAVE NOT DEVELOPED EARLIER. ANY TSRA THAT DEVELOP ALONG THE WRMFNT SHUD HAVE ENUF CAPE AND STEEP LAPSE RATES TO POTENTIALLY BECOME SVR WITH HAIL AS THE PRIMARY THREAT...BUT CAN NOT RULE OUT DAMAGING WIND POTENTIAL WHERE SHEAR IS BETTER. TEMPS FOR TODAY WILL BE ANOTHER TRICKY FORECAST. TEMPS IN THE WARM SECTOR COULD REACH LOWER 80S THIS AFTERNOON IF TSRA DEVELOPMENT IS DELAYED SOMEWHAT AND/OR COVERAGE IS LESS THAN ANTICIPATED. WITH SOME BREAKS IN CLOUDS EXPECTED TODAY...HAVE TRENDED A LITTLE WARMER FURTHER N THAN NORMALLY WUD HAVE...BUT THIS IS ALSO DUE TO SOME UNCERTAINTY REGARDING TRACK OF THE SFC LOW. OVERALL...TRENDED TWD THE COOLER GUIDANCE...BUT DID NOT GO BELOW COOLEST NUMBERS. TILLY && .LONG TERM... ISSUED AT 344 AM CDT SAT APR 28 2012 (TONIGHT-MONDAY) UNSETTLED LOOKS TO BE THE BEST DESCRIPTOR FOR THE UPCOMING WEATHER OVER THE REGION...AS FRONTAL BOUNDARY AND NEARLY STATIONARY BELT OF THE WESTERLIES TEAM UP FOR OCCASIONAL SHOWERS AND THUNDERSTORMS. WITH SOME CONVECTIVE FEEDBACK ISSUES AND TOUGH TO TIME SHORTWAVES THE PATTERN IS CERTAINLY A MESSY ONE. HOWEVER...THERE IS GENERAL AGREEMENT IN THE SHORT RANGE SOLUTIONS THAT SURFACE FRONT THAT IS FORECAST TO STALL OUT OVER S MO THIS AFTERNOON/EVENING WILL BEGIN A SLOW NORTHWARD PUSH TONIGHT THROUGH SUNDAY NIGHT AS CUT-OFF LOW OVER N PLAINS DRIFTS NORTH AND ALLOWS HEIGHTS TO INCREASE OVER THE MID MISSISSIPPI VALLEY. WAA-INDUCED LIFT N OF THE FRONT...COMBINED WITH SEVERAL SHORTWAVES TRACKING ACROSS THE REGION IN THE SW UPPER LEVEL FLOW...SHOULD PRODUCE SUFFICIENT UVV WITH THE MODERATELY UNSTABLE AIRMASS TO GENERATE SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTH OF THE FRONT. BY MONDAY SURFACE FRONT SHOULD REMAIN DRAPED OVER THE MID MISSISSIPPI VALLEY...ALTHOUGH MODELS DO NOT AGREE WITH THIS EXACT PLACEMENT. NEVERTHELESS...IT WOULD APPEAR THAT THE SHOWER AND THUNDERSTORM THREAT WILL REMAIN FAIRLY HIGH AS SHORTWAVE ENERGY CONTINUES TO STREAM INTO AREA AND INTERACTD WITH MODERATELY UNSTABLE AIRMASS. TEMPERATURE FORECASTS OVER THE NEXT FEW DAYS AND NIGHTS WILL CONTINUE TO BE A TOUGH CALL DUE TO THE STRONG BAROCLINICITY...CLOUDS...AND RAIN THREAT. FOR SUNDAY...SINCE MOST OF AREA WILL BE N OF SURFACE FRONT TRENDED COOL IN ALL SPOTS EXCEPT THE FAR SOUTH. TEMPERATURES ON MONDAY SHOULD BE MILDER BUT STILL DID NOT GO TOO WARM DUE TO UNCERTAINTY ON EXACT LOCATION OF FRONT...GENERALLY SOME FORM OF THE LM70S. (TUESDAY-FRIDAY) SLOW NORTHWARD SHIFT IN THE MAIN BELT OF THE WESTERLIES WILL ALLOW TEMPERATURES TO REBOUND ABOVE NORMAL....WITH HIGHS IN THE 80S COMMON DURING THE LAST HALF OF THE WEEK. ENOUGH DYNAMICS AND INSTABILITY SHOULD REMAIN OVER THE REGION FOR A PERSISTENT THREAT OF SHOWERS AND THUNDERSTORMS IN MANY AREAS...ALTHOUGH MEDIUM RANGE MODEL BLEND DOES SUGGEST A TEMPORARY LULL IN THE RAIN CHANCES OVER S SECTIONS OF THE CWA AROUND MIDWEEK. TRUETT && .AVIATION... ISSUED AT 1250 PM CDT SAT APR 28 2012 LOW PRESSURE CENTERED OVER CENTRAL MO...JUST EAST OF KCOU AND WILL CONTINUE TO TRACK TO THE EAST. SO FRONTAL BOUNDARY EXPECTED TO SINK JUST A BIT FURTHER TO THE SOUTH...WITH WINDS BECOMING NORTHEAST TO EAST AT TAF SITES BY EARLY THIS EVENING. AS FOR STORMS...SHORTWAVE SLIDING THROUGH REGION HAS BEGUN TO TRIGGER SOME SHOWERS AND STORMS...SO KEPT VCTS MENTION AT KCOU/KUIN SINCE THEY ARE ON BACKSIDE OF SYSTEM...WHILE METRO AREA REMAINS IN THE WARM SECTOR. HAVE TEMPO MVFR CIGS/VSBY MENTION FROM 20Z TO 24Z AT METRO TAFS AS ACTIVITY FIRES UP. STILL EXPECT STORMS TO DIMINISH TOWARDS SUNSET AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND POSSIBLE AFTER 06Z FOR CENTRAL MO...THEN TRACK EAST INTO METRO AREA AFTER 14Z. SPECIFICS FOR KSTL...LOW PRESSURE CENTERED OVER CENTRAL MO...JUST EAST OF KCOU AND WILL CONTINUE TO TRACK TO THE EAST. SO FRONTAL BOUNDARY EXPECTED TO SINK JUST A BIT FURTHER TO THE SOUTH...WITH WINDS BECOMING EAST AT KSTL BY 00Z SUN. AS FOR STORMS...SHORTWAVE SLIDING THROUGH REGION HAS BEGUN TO TRIGGER SOME SHOWERS AND STORMS...SO WITH METRO AREA IN THE WARM SECTOR EXPECT STORMS TO MOVE INTO KSTL AFTER 20Z. THEN STORMS TO DIMINISH TOWARDS SUNSET AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND POSSIBLE AFTER 14Z SUNDAY...SO ADDED VCSH MENTION FOR NOW. WITH FRONTAL BOUNDARY LINGERING NEARBY THROUGH THE PERIOD...COULD SEE CIGS DIP DOWN TO IFR TOWARDS DAYBREAK...BUT CONFIDENCE IS LOW...SO JUST HAVE MVFR CIGS MENTIONED FOR NOW. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 601 AM CDT SAT APR 28 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291115- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 601 AM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY PRIMARILY ALONG AND SOUTH OF INTERSTATE 70...AND ACROSS THE ENTIRE AREA TONIGHT. A FEW OF THE STORMS TODAY AND EARLY THIS EVENING MAY BECOME SEVERE EAST AND SOUTH OF A CENTERVILLE...CUBA.... ST CHARLES...LITCHFIELD LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH THERE WILL BE AN ISOLATED TORNADO POSSIBILITY WITH THE MOST INTENSE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH OF THE NEW WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE CENTRAL U.S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS TODAY AND EARLY THIS EVENING. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM HAIL 4 ESE PITTSFIELD 39.59N 90.74W
04/28/2012 E0.25 INCH PIKE IL TRAINED SPOTTER
&&
MILLERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
107 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 PM HAIL 2 ESE FULTON 38.84N 91.91W
04/28/2012 E0.70 INCH CALLAWAY MO TRAINED SPOTTER
&&
MILLERThe St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
40 hail, 4 thunderstorm wind. Local standard time, as filed.
Numerous reports of large hail with the biggest hail stones being ping pong ball size.
Numerous reports of large hail was reported across northern portions of St. Louis County. There were reports of large hail in Hazelwood, Florissant, Ferguson, Black Jack and Riverview.
About 100 people were injured and one person was killed when a tent collapsed on a crowd that was gathered after a Cardinals game at Kilroy's Sports Bar (720 South Seventh Street). Seventeen people were taken to area hospitals and treated for their injuries. According to radar data and eye witness reports, outflow winds of 50 to 60 mph from the rear flank downdraft of the supercell thunderstorm arrived between 3:40 p.m. and 3:50 p.m. causing the localized damage near Busch Stadium.
Thunderstorm winds blew plywood and other small pieces of debris onto the westbound lanes of Interstate 70 between mile markers 212 and 213. Source of the debris unknown at this time.
A wide swath of large hail fell in an area from the Missouri River near Highway 364 eastward through the WestPort Plaza area to near Lindbergh Boulevard. Numerous cars had their windows broken out at WestPort Plaza. Also, numerous homes sustained roof and siding damage.
There were numerous reports of one inch to one and a quarter inch hail in Bridgeton.
There were numerous reports of golfball sized hail in Overland, with a couple reports of hail to tennis ball size.
Large hail fell across De Soto with the biggest stones being tennis ball size.
There were numerous reports of golfball sized hail across St. Ann.
There were numerous reports of large hail in Olivette, with some of the stones as large as baseballs.
There were numerous reports of large hail across St. John. The largest hail stones were baseball size near the intersection of St. Charles Rock Road and I-170.
Thunderstorm winds blew down a two and a half foot diameter tree as well as numerous large tree limbs in Brentwood.
Golfball sized hail was reported in University City and on the Washington University campus.
Baseball sized hail was reported in on the north side of Brentwood.
A swath of large hail fell over central portions of the city of St. Louis. Three inch hail was reported at the Edward Jones Dome with golfball sized hail reported at the intersection of Tucker Boulevard and Market Street as well as at the intersection of Hampton Avenue and Interstate 44.
Another swath of large hail was reported over the northern portions of the city of St. Louis. The biggest stones were three inches in diameter.
Thunderstorm winds blew down several large trees. One tree fell onto a house on Pernod Avenue causing moderate damage. Another tree was blown over onto an unoccupied car on Marquette Avenue near Tilles Park. On Potomac Avenue a large tree was uprooted and landed near a house causing minor roof damage. A fifteen inch diameter tree was snapped off near the intersection of Mackland Avenue and Southwest Avenue.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, St. Louis (C) | 2012-04-28 | 58 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372433, 372434, 372436, 372438, 372439, 372441, 372446, 372449, 372448, 377350, 373161, 373181, 373182, 373183, 374805, 374806, 374807, 374811, 374812, 374813, 374814, 374815, 374817, 374826, 375260, 375261, 375264, 375262, 375263, 375265, 377321, 377323, 377322, 377325, 377332, 377333, 377342, 377345, 377346, 377347, and more.